Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Indianapolis, IN

May 26, 2017Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2017, 6:49 PM EDT for Fountain County, Warren County, Indiana. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 6:49 PM EDT (22:49 UTC)
Expired
May 26, 2017, 7:30 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
50.0 mph

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:22 PM EDTTSTM WND DMGWest Lebanon, IN16 INCH TREE DOWNED. TIME ESTIMATED FROM RADAR.
May 26, 7:23 PM EDTHAIL 1.754 Wsw West Lebanon, IN
May 26, 7:29 PM EDTHAIL 1Williamsport, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KIND 262249
SVRIND
INC045-171-262330-
/O.NEW.KIND.SV.W.0090.170526T2249Z-170526T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
649 PM EDT FRI MAY 26 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  West central Fountain County in west central Indiana...
  Warren County in west central Indiana...

* Until 730 PM EDT.

* At 648 PM EDT, a severe thunderstorm was located over Rossville, or
  14 miles southeast of Claytonville, moving east at 35 mph.

  HAZARD...Tennis ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Williamsport, West Lebanon, Pine Village, Rainsville, Tab and
  Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM EDT for west central
Indiana.

LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2248Z 280DEG 31KT 4038 8770 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

MK
2 follow-up statements
354 
WWUS53 KIND 262306
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
706 PM EDT FRI MAY 26 2017

INC045-171-262330-
/O.CON.KIND.SV.W.0090.000000T0000Z-170526T2330Z/
Fountain IN-Warren IN-
706 PM EDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WEST CENTRAL FOUNTAIN AND WARREN COUNTIES...

At 706 PM EDT, a severe thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 25 mph.

HAZARD...Tennis ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and Pence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM EDT for west central
Indiana.

LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2306Z 280DEG 23KT 4036 8758 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

MK
956 
WWUS53 KIND 262322
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT FRI MAY 26 2017

INC045-171-262330-
/O.CON.KIND.SV.W.0090.000000T0000Z-170526T2330Z/
Fountain IN-Warren IN-
722 PM EDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WEST CENTRAL FOUNTAIN AND WARREN COUNTIES...

At 722 PM EDT, a severe thunderstorm was located near Williamsport,
or 13 miles northeast of Danville, moving southeast at 40 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and Pence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM EDT for west central
Indiana.

LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2322Z 297DEG 33KT 4026 8741 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM EDT, 9 minutes earlier.

Area forecast discussion, May 26, 6:40 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
640 PM EDT Fri May 26 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 152 PM EDT Fri May 26 2017

An active weather pattern is taking shape for this weekend.

HIgh pressure over Indiana is expected to quickly move east...this
afternoon as a weak low pressure system over Illinois quickly
moves across Northern Indiana tonight. This will spread showers
and storms across the northern part of the state tonight.

A weak high pressure system will then settle across the area for
Saturday...bringing more dry weather for much of the day. Another
quick moving upper level weather disturbance will arrive in the
area on Saturday night. This will bring another round of showers
and storms to Indiana.

Dry weather is expected on Sunday morning before a cold front is
expected to pass on Sunday afternoon and evening. Once again, this
may bring a round of showers and storms.

Slim Storm chances will linger on Monday as broad cyclonic flow
will remain across the region...however many dry hours will be
expected.

With the exception of a secondary front bringing low chances for
storms Tuesday...expect primarily dry weather for much of next
week with seasonable temperatures.

&&

.NEAR TERM /Tonight/...

Issued at 152 PM EDT Fri May 26 2017

Surface Analysis early this afternoon shows a ridge of high
pressure over the Indiana/Ohio boarder. Compact Low pressure was
found over western Illinois...surging eastward. Southerly flow was
in place across Indiana with dew points in the 50s. Water vapor
imagery shows a short wave associated with the over
Iowa...drifting NE.

GFS and NAM suggests the short wave will progress northeast
across NRN Illinois toward Michiana. Rapid refresh depicts
convection development mainly across the northern parts of the
state from 22Z-03Z...progressing eastward. Southern parts of the
convection area may be overdone. Forecast soundings show
convective temperatures in the middle 80s and 700mb temps are near
8C...providing good cap. Thus the HRRR appears a bit over done
with the southern extent of the showers and storm development this
evening. Still Pop will be warranted given the dynamics...just
will limit the highest pops to the northern areas as those
locations will be in a better position to receive precipitation.
Furthermore will taper pops off by 05Z-07Z as the wave aloft
should be quickly departing by that time.

Models appear in good agreement on temps and will stick close to
the blend on expected lows.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 152 PM EDT Fri May 26 2017

Confidence in a dry Saturday is high. Forecast soundings and Time
heights reveal a dry column. Weak high pressure in the wake of the
departing low looks to be in place across the southern Great
lakes...providing northerly flow. However...this does result in a
warm front taking shape along the I-70 corridor...which will come
in to play later.

Thus will trend toward a partly cloudy sky on Saturday along with
a blend on highs which should result in an outstanding weather
day.

Things change on Saturday night as the high quickly departs and
another more organized shortwave pushes toward Central Indiana
from the Central Mississippi valley. Positioning for this wave is
much more favorable for Central Indiana...along with the some
surface convergence available due to the lingering boundary that
was previously mentioned. Models have backed off on the amount of
instability as compared to yesterday...with CAPES now generally
less than 1000 g/kg on Saturday night. While this will diminish
the severe threat somewhat...showers and storms still cannot be
ruled out given the expected dynamics. Will raise pops from the
MAVMOS here...and trend lows toward wetbulbs.

Confidence continues to grow for Dry weather on Sunday morning and
early afternoon. GFS and NAM suggest that Indiana will once again
be caught between two short wave at that time...as the Saturday
Night system will have departed and the the next wave appears to
be over Illinois...poised to arrive by late afternoon. Thus
forecaster builder willing...we will try to keep pops out of the
morning hours and begin a ramp up on Sunday mid-afternoon and
evening as the expected dynamics approach from the west. Again a
blend on highs will work fine.

GFS suggests the quick moving wave should depart the area by 03Z-
05Z. Forecast soundings suggest rapid drying and subsidence in its
wake. Thus will quickly taper pops toward dry on late Sunday
night...trending temps at or below the blend.

Models then depict broad cyclonic flow across the Great Lakes and
Indiana on Monday. Yet another short wave is suggested to push
through the circulation toward Central Indiana...but confidence for
precip will be low at this point given the generally expected
northwest flow of air to Central Indiana in the wake of the cold
front. Still at this time forecast soundings are suggesting steep
lapse rates and attainable convective temperatures...thus weak and
light instability showers in the afternoon do not appear out of the
question.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 207 PM EDT Fri May 26 2017

Ensembles in fairly good agreement during this period. An upper low
will gradually shift east across the upper Great Lakes during the
early parts of the extended, with the flow flattening out later next
week.

Ensembles suggest an upper disturbance may rotate through the area
around the upper low in the Tuesday night or Wednesday time frame.
Will put some chance PoPs in the forecast during those periods to
cover this feature.

Some of the ensembles suggest an upper disturbance may eject out of
the southwest into the local area by late next week. Will put some
chance PoPs in for next Friday at this time, however they may be
needed for Thursday as well if the faster solutions come to pass.

&&

.AVIATION (Discussion for the 270000Z TAF Issuance)...
Issued at 640 PM EDT Fri May 26 2017

Conditions expected to deteriorate to IFR overnight, then return to
VFR by 16-18Z Saturday. Scattered convection mainly within first
few hours of valid time.

Convection will impact KLAF through 01Z or so so have included that
in the TAF. Went MVFR but IFR is certainly possible. South of KLAF
uncertainty is high on how convection will develop. KIND has the
highest chance, but even there feel only VCTS is prudent at the
moment. Convection should exit the sites by 03-05Z.

Afterward low level moisture will move in and allow ceilings to dip
into IFR category. These will mix out during Saturday morning and
into early afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...50
Hazardous weather outlook, May 26, 4:13 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
413 PM EDT Fri May 26 2017

INZ021-028>031-035>049-051>057-060>065-067>072-271000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
413 PM EDT Fri May 26 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Strong to severe thunderstorms possible. A Tornado Watch is in
effect for Carroll, Howard, Tippecanoe and Warren counties through 9
pm.

Hazards: Damaging winds, large hail, isolated tornadoes, frequent
lightning, and brief heavy rain.

Timing: Severe 6 pm to Midnight. Lightning and brief heavy rain
possible overnight.

Discussion: A frontal boundary will combine with an upper wave over
northwestern Illinois to trigger strong to severe thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms are possible Saturday through Sunday and
again at times over parts of central Indiana Memorial Day through
Wednesday. Severe storms are possible Saturday afternoon and night
and Sunday afternoon. Cloud to ground lightning, heavy rain,
damaging winds and large hail will be threats. Isolated tornadoes
will also be a threat Saturday afternoon and night and Sunday
afternoon.

Discussion: A frontal system will move across central Indiana
Memorial Day weekend and spark strong to severe thunderstorms.
More storms are possible next week over all or parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times tonight, Saturday afternoon
and night and Sunday afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:27 PM EDTTornado WarningINDFountain, Montgomery, Warren48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.